Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 12, NWS Pueblo, CO

April 1, 20204 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 1, 2020, 3:21 PM MDT for 4 counties in Colorado. It took effect at Apr 2, 2020, 12:00 PM MDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2020, 3:21 PM MDT (21:21 UTC)
In effect from
Apr 2, 2020, 12:00 PM MDT
Expired
Apr 2, 2020, 12:53 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO

Counties Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WWUS85 KPUB 012121 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
321 PM MDT Wed Apr 1 2020

...A Red Flag Warning is in effect from Noon until 8 PM MDT
Wednesday, for gusty winds, low humidity and dry fuels for fire
weather zones 229, 230, 233 and 237 which includes Huerfano, Las
Animas and Baca Counties...

...A Red Flag Warning is in effect for on Thursday from Noon until
8PM MDT, for gusty winds, low humidity and dry fuels for fire 
weather zones 222, 228, 229, 230 and 233, which includes Fremont 
County and the I-25 corridor from Pueblo to New Mexico...

COZ224-012200-
/O.CAN.KPUB.FW.A.0005.200402T1700Z-200403T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
321 PM MDT Wed Apr 1 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS, LOW HUMIDITY,
AND DRY FUELS FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has cancelled the Fire
Weather Watch.

Relative humidity values will be above 15 percent across most of
the San Luis Valley, but there will be isolated critical and
widespread near critical fire weather conditions. Wind speeds 
will be very strong, with gusts up to 40 mph possible.

$$

COZ229-230-233-021300-
/O.UPG.KPUB.FW.A.0005.200402T1700Z-200403T0200Z/
/O.NEW.KPUB.FW.W.0012.200402T1800Z-200403T0200Z/
/O.CON.KPUB.FW.W.0011.000000T0000Z-200402T0200Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
321 PM MDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 229...230, AND 233... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
229...230 AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low humidity, and dry fuels, which is in
effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is 
no longer in effect.

* Affected Area...Fire Weather Zones 229...230 and 233.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-228-021300-
/O.NEW.KPUB.FW.W.0012.200402T1800Z-200403T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
321 PM MDT Wed Apr 1 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
222 AND 228...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low humidity, and dry fuels, which is in
effect from noon to 8 PM MDT Thursday.

* Affected Area...Fire Weather Zones 222 and 228.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ237-020200-
/O.CON.KPUB.FW.W.0011.000000T0000Z-200402T0200Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
321 PM MDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONE 237...

* Affected Area...Fire Weather Zone 237.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
715 
WWUS85 KPUB 020213
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
813 PM MDT Wed Apr 1 2020

...A Red Flag Warning which was in effect for fire weather zones 
229, 230, 233 and 237 which includes Huerfano, Las Animas and Baca
Counties has expired...

...A Red Flag Warning is in effect for on Thursday from Noon
until 8PM MDT, for gusty winds, low humidity and dry fuels for
fire weather zones 222, 228, 229, 230 and 233, which includes
Fremont County and the I-25 corridor from Pueblo to New Mexico...

COZ229-230-233-021815-
/O.EXP.KPUB.FW.W.0011.000000T0000Z-200402T0200Z/
/O.CON.KPUB.FW.W.0012.200402T1800Z-200403T0200Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
813 PM MDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR FIRE WEATHER ZONES 229... 230 AND 233... 

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 229...230 
AND 233...

* Affected Area...Fire Weather Zones 229...230 and 233.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ237-020315-
/O.EXP.KPUB.FW.W.0011.000000T0000Z-200402T0200Z/
Baca County Including Springfield and Eastern Comanche Grasslands-
813 PM MDT Wed Apr 1 2020

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 237...

The Red Flag warning which was in effect for Baca county...fire
weather zone 237...has expired. 

$$

COZ222-228-021815-
/O.CON.KPUB.FW.W.0012.200402T1800Z-200403T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
813 PM MDT Wed Apr 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR FIRE WEATHER ZONES 222 AND 228...

* Affected Area...Fire Weather Zones 222 and 228.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
192 
WWUS85 KPUB 021039
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
439 AM MDT Thu Apr 2 2020

...A Red Flag Warning is in effect for on Thursday from Noon 
until 8PM MDT, for gusty winds, low humidity and dry fuels for 
fire weather zones 222, 228, 229, 230 and 233, which includes 
Fremont County and the I-25 corridor from Pueblo to New Mexico...

COZ222-228>230-233-030200-
/O.CON.KPUB.FW.W.0012.200402T1800Z-200403T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
439 AM MDT Thu Apr 2 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR FIRE WEATHER ZONES 222...228...229...230 AND 
233...

* Affected Area...Fire Weather Zones 222...228...229...230 and 
  233.

* Winds...West Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions may be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
737 
WWUS85 KPUB 021853
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1253 PM MDT Thu Apr 2 2020

...A Red Flag Warning has been cancelled for fire weather zones
222, 228, 229, 230, and 233...

COZ222-228>230-233-022000-
/O.CAN.KPUB.FW.W.0012.000000T0000Z-200403T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
1253 PM MDT Thu Apr 2 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 222...228...229...230
AND 233...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

A cold front came in stronger than forecast, pushing strong east
to northeasterly winds all the way to mountains. The northeasterly
winds blew in a much more humid air mass than the drier air mass 
that was forecast to develop.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:13 AM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 1, 11:13 AM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 AM MDT Wed Apr 1 2020

.SHORT TERM...(Today and tonight)
Issued at 421 AM MDT Wed Apr 1 2020

Main forecast concerns are with occasional snow showers across the
Continental Divide later today into tonight and critical fire
weather conditions this afternoon across far southern Colorado.

Westerly flow aloft in place this morning, with lee surface low
situated across southeast Colorado. Quiet and dry conditions in
place at this time, while rather dense high level cloud cover
continue to inch its way north through the CWA. This moisture,
stemming from upstream mid level energy and jet to the southwest,
will continue to lift north this morning and help provide partly
sunny to cloudy skies today. The more energetic and stronger flow
expected to stay south and with limited deeper moisture still in
place today, any showery development expected to remain spotty along
the Continental Divide. Should see some increase in moisture later
tonight with the arrival of some stronger flow, which will support
some slightly better snow shower development. Snow amounts expected
to remain on the light side.

Still continue to monitor critical fire weather conditions expected
later this afternoon across parts of southern Colorado. Temps well
into the 60s and 70s still expected today across the lower
elevations and didn't really make any changes to the forecast highs
despite the dense cirrus in place. However, if this dense cirrus
holds on a little longer today, then slightly cooler temps might be
observed. Additionally, this cloud cover could impact daytime mixing
and the extent of wind gusts and drier air making it to the surface.
Nonetheless, increasing south southwest winds with periodic gusts
along with falling dewpoints still expected this afternoon. No
changes to the current Red Flag Warning in place, as the highest
chances for both the strongest winds/gusts and low RH values in the
10-15% range are expected in Huerfano, Las Animas and Baca Counties.
Some potential still remains for the San Luis Valley to see near
critical to critical conditions. However, at this time, it still
appears to be spotty and short lived. So, did not add the San Luis
Valley to the Red Flag Warning this morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 421 AM MDT Wed Apr 1 2020

Thursday-Friday....Latest models continue to indicate moderate to
strong west to southwest flow aloft across the region as a broad
upper trough translates across the Intermountain West and Great
Basin and into the Rockies through the day Thursday, with the system
continuing to lift out across the Rockies and into the Upper Midwest
and High Plains Thursday night and early Friday morning. Models also
remain consistent with a backdoor front pushing south and west
across eastern Colorado Thursday morning which could stall south
of the lower Arkansas River Valley Thursday afternoon before
pushing south and west again Thursday evening, as the passing
system sends another surge of cool and moist air across all of the
plains Thursday night. Temperatures across the plains will be
tricky on Thursday, and have cooled NBM temperatures as cool air
usually wins out. At any rate, highs in the 60s to lower 70 look
possible south and west of the lower Arkansas River Valley, with
50s and 60s north and east. Highs across the higher terrain on
Thursday look to be in the 40s and 50s, with mainly 30s at the
peaks. Critical fire weather conditions still look possible across
the San Luis Valley and portions of the southern I-25 Corridor,
and will keep the current fire weather watch in tact for these
areas. As for precipitation, moisture and lift ahead of the the
passing upper trough will lead to increasing coverage of showers
spreading across the ContDvd, high mountain valleys and into the
eastern mountains Thursday morning and afternoon, with best
moisture and lift associated with the passing system remaining
across the northern and central mountains into the Pikes Peak
region and northern plains Thursday night. Warm air ahead of this
system will keep snow levels at or above 9000 feet through early
Thursday afternoon with snow levels falling from west to east
late Thursday afternoon through Thursday night. With fast
movement of this system and relatively warm start, could see snow
accumulations of 1 to 3 inches across the ContDvd Thursday,
greatest central mountains, with another 1 to 3 inches of snow
across the central mts and into the Pikes Peak region Thursday
night. Breezy northerly winds behind the passing front Thursday
night becomes more east to southeast on Friday, leading to a few
possible showers over and near the eastern mountains Friday
afternoon and evening. Otherwise, Friday looks to be the coolest
day of the next week, with highs mainly in the 40s and 50s across
the plains, 30s and 40s across the higher terrain, save for 20s
and 30s at the peaks.

Saturday-Tuesday...Warmer and drier west to southwest flow progged
across the region for the weekend and into early next week. A few
minor waves embedded within the flow will keep chances of
precipitation across the ContDvd through the period, with possible
critical fire weather conditions across the lower elevations with at
and above seasonal temperatures expected through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1113 AM MDT Wed Apr 1 2020

VFR conditions are expected throughout the forecast period for
KALS, KCOS, and KPUB. Gusty west-southwest winds will develop this
afternoon. No precipitation is expected over any of the forecast
points.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ229-230-233-
237.

Fire Weather Watch from Thursday morning through Thursday
evening for COZ224-229-230-233.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Apr 1, 4:50 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
450 AM MDT Wed Apr 1 2020

COZ058>089-093>099-021100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
450 AM MDT Wed Apr 1 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon across
the southern portions of the southeast plains.

Scattered snow showers return to the central mountains tonight, with
light accumulations possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will be possible across the San
Luis Valley and portions of the southern I-25 Corridor Thursday
afternoon.

Scattered snow showers can be expected across the Continental
Divide through through the eastern mountains and plains Thursday
afternoon and evening, with the best chances of accumulating snow
across the central mountains through the Pikes Peak region. Snow
accumulations of 1 to 4 inches will be possible across the central
mountains, highest north of Cottonwood Pass, with a few inches of
snow possible across the higher terrain of the Pikes Peak region.
More isolated snow and rain showers will be possible across the
higher terrain Friday afternoon and evening, with any snow
accumulation expected to be light.

.SPOTTER INFORMATION STATEMENT...

Weather conditions the meet reporting criteria for spotters will be
possible over the central mountains tonight.

RODRIGUEZ/23

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.